Hail, Lincoln
- When
- May 12, 4:10 PM CST to 4:11 PM CST
- Where
- Lincoln County, 2.12 mi NE of Ash Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -98.320
A few rogue storms produced severe sized hail across north central Kansas on May 12th, 2022.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few rogue storms produced severe sized hail across north central Kansas on May 12th, 2022.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 1:49 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 249 PM CDT Thu May 12 2022 .SHORT TERM...(This evening through Sunday night) Issued at 244 PM CDT Thu May 12 2022 Current activity over central Nebraska/western Kansas was elevated and driven by forcing from right entrance region of upper jetstream. This activity will become surface based as environment ahead has eroded SBCIN due to strong daytime heating. Meanwhile, a cold front over western Nebraska will push southeast towards central Kansas by early this evening. Convergence along this boundary should cause surface based storms to re-develop over northwest Kansas later this afternoon. This activity will then move into central Kansas around 7pm this evening, and continue marching eastward overnight. Upper jetstream alignment(right entrance region) favors a quick evolution to linear storm mode. The combination of instability, wind shear aloft, and high DCAPE values supports some severe storms with damaging winds being the main risk. Could also see some large hail given steeper mid-level lapse rates up to half dollar size. However the current elevated activity could reduce the instability for these storms to work with, thus lowering the severe risk. If strong to severe storms can materialize the main risk area would be over central Kansas. Heading into Friday afternoon surface convergence looks less defined but atmosphere will become fairly unstable east of the Kansas Turnpike. Models show a weak upper level wave moving across Kansas in the afternoon, and if this can induce some low level convergence then isolated to widely scattered storms will be possible with a few strong to severe storms possible. Saturday looks to be quiet for much of the day, however GFS model tries to generate some activity over central Kansas in the afternoon with majority of the other models generating storms late Saturday night into Sunday along 700mb baroclinic zone. .LONG TERM...(Monday through Thursday) Issued at 244 PM CDT Thu May 12 2022 Models in decent agreement with a upper level shortwave moving across the Rockies and ejecting out into the central plains from Monday night into Tuesday. Ahead of this system low level moist upslope flow from southeast winds look to destabilize atmosphere over western Kansas Monday afternoon. This would be the most likely area for storms to develop, then potentially grow upscale as a forward propagating MCS into central/eastern Kansas late Monday night from increasing moisture transport from low level jet. A second upper level wave looks to move eastward across the northern plains on Tuesday with a possible repeat event Tuesday night, however there could be mesoscale disruptive outflow boundary effects from Monday nights activity which lowers our forecast confidence for Tuesday. Surface high pressure looks to build over Kansas on Wednesday followed by returning deep Gulf of Mexico moisture on Thursday, as long range models show a well developed upper level wave moving across the northern plains. This would result in dry weather for Kansas this period with storms possibly returning on Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu May 12 2022 Gusty south winds will prevail ahead of a dry-line and cold front this afternoon. Scattered strong to severe convection is likely this evening just northwest of the forecast area with some of the storms moving across central Kansas during the late evening. The main impacts will be shifting and gusty outflow winds. Some MVFR cigs are expected along the southward sagging front and outflow boundary by early Friday morning across south central and southeast Kansas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 83 59 85 / 30 10 10 10 Hutchinson 61 82 55 85 / 30 10 10 10 Newton 63 82 58 85 / 40 10 10 10 ElDorado 66 83 60 83 / 40 20 20 10 Winfield-KWLD 66 85 60 85 / 30 20 10 10 Russell 55 81 51 85 / 60 0 0 10 Great Bend 56 82 52 85 / 50 0 0 10 Salina 61 83 54 87 / 50 10 10 10 McPherson 61 81 55 85 / 40 10 10 10 Coffeyville 67 86 63 85 / 30 30 40 10 Chanute 68 85 62 85 / 30 30 40 10 Iola 67 84 61 84 / 30 30 40 10 Parsons-KPPF 67 85 62 85 / 30 30 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 450 PM CDT Thu May 12 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 450 PM CDT Thu May 12 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A line of thunderstorms could produce occasional severe weather over central Kansas through 7PM. Meanwhile, another round of thunderstorms is expected to redevelop over northwest Kansas and move eastward across central Kansas later this evening. A few of these storms could also become severe and capable of producing damaging wind gusts around 65 mph along with hail up to ping pong ball size. The line of storms will continue to move eastward overnight with the risk of severe weather decreasing, however a few strong storms could produce gusty winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for storms Friday afternoon and evening for locations mainly east of the Kansas Turnpike. If storms are able to develop, they may reach severe levels with large hail and damaging winds possible. Off and on thunderstorm chances will affect the region for Saturday night through Tuesday. Strong to severe storms will be possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
325 PM CDT Thu May 12 2022
KSZ032-122100-
Russell KS-
325 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of northwestern Russell
County through 400 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Catherine, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gorham, Paradise and Waldo.
This includes Interstate 70 between Mile Markers 175 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Also be
ready encase the thunderstorms intensify, and if a warning is issued
for northwest Russell county.
&&
LAT...LON 3913 9904 3913 9872 3879 9904
TIME...MOT...LOC 2022Z 218DEG 38KT 3891 9919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JAKUBSpecial Weather Statement
National Weather Service Wichita KS
403 PM CDT Thu May 12 2022
KSZ032-122130-
Russell KS-
403 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of northwestern Russell
County through 430 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Natoma, or 13 miles northeast of Emmeram, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9904 3913 9876 3897 9894 3899 9904
TIME...MOT...LOC 2102Z 218DEG 38KT 3910 9897
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JAKUBSpecial Weather Statement
National Weather Service Wichita KS
428 PM CDT Thu May 12 2022
KSZ032-033-122200-
Russell KS-Lincoln KS-
428 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of western Lincoln and
Russell Counties through 500 PM CDT...
At 427 PM CDT, Doppler radar was tracking a rapidly developing
strong thunderstorm 7 miles northwest of Dorrance, or 10 miles east
of Russell, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Wilson, Lucas, Sylvan Grove, Luray, Dorrance, Milberger,
Bunker Hill, Waldo, Ash Grove, Russell Airport, Wilson State Park and
Wilson Lake.
This includes Interstate 70 between Mile Markers 181 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Wilson Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3922 9832 3888 9835 3888 9848 3870 9849
3870 9897 3913 9887 3913 9849 3922 9849
TIME...MOT...LOC 2127Z 208DEG 46KT 3894 9868
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
459 PM CDT Thu May 12 2022
KSZ032-033-048-122230-
Ellsworth KS-Russell KS-Lincoln KS-
459 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southwestern
Lincoln, northwestern Ellsworth and southeastern Russell Counties
through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a rapidly developing
strong thunderstorm over Wilson, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Wilson, Dorrance, Ellsworth Airport, Wilson Lake and
Wilson State Park.
This includes Interstate 70 between Mile Markers 197 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.
&&
LAT...LON 3898 9808 3869 9821 3857 9847 3870 9848
3870 9872 3898 9859
TIME...MOT...LOC 2159Z 213DEG 39KT 3884 9845
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
METZGERThe Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
2 hail. Local standard time, as filed.
Other reports of 1 inch in diameter were noted across the community also.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026129, 1026130.